Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 210, NWS Topeka, KS

August 16, 2018Coffey County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2018, 4:33 PM CDT for Coffey County, Osage County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 4:33 PM CDT (21:33 UTC)
Expired
Aug 16, 2018, 5:30 PM CDT
In force
57 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Coffey County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS53 KTOP 162133
SVRTOP
KSC031-139-162230-
/O.NEW.KTOP.SV.W.0210.180816T2133Z-180816T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
433 PM CDT THU AUG 16 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Osage County in east central Kansas...
  Northern Coffey County in east central Kansas...

* Until 530 PM CDT.

* At 433 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles northeast of Melvern Lake to 5 miles west of
  Reading, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lebo, Waverly, Melvern, Olivet, Melvern Lake and Beto Junction. 

This includes Interstate 35 between mile markers 144 and 167.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3842 9595 3845 9594 3857 9572 3856 9551
      3836 9551 3834 9595
TIME...MOT...LOC 2133Z 284DEG 21KT 3853 9575 3851 9606 

HAIL...1.25IN
WIND...60MPH
 
$$

Cohen
3 follow-up statements
643 
WWUS53 KTOP 162141
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
441 PM CDT THU AUG 16 2018

KSC031-139-162230-
/O.CON.KTOP.SV.W.0210.000000T0000Z-180816T2230Z/
Osage-Coffey-
441 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN OSAGE AND NORTHERN COFFEY COUNTIES...

At 441 PM CDT, a severe thunderstorm was located over Olivet, moving
east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lebo, Waverly, Melvern, Olivet, Melvern Lake and Beto Junction. 

This includes Interstate 35 between mile markers 144 and 167.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3842 9595 3845 9594 3857 9572 3856 9551
      3836 9551 3834 9595
TIME...MOT...LOC 2141Z 291DEG 28KT 3849 9573 

HAIL...2.00IN
WIND...60MPH
 
$$

Cohen
297 
WWUS53 KTOP 162200
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
500 PM CDT THU AUG 16 2018

KSC031-139-162230-
/O.CON.KTOP.SV.W.0210.000000T0000Z-180816T2230Z/
Osage-Coffey-
500 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN OSAGE AND NORTHERN COFFEY COUNTIES...

At 500 PM CDT, severe thunderstorms were located along a line
extending from near Waverly to 4 miles northeast of Hartford, moving
south at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lebo, Waverly, Melvern, Olivet, Melvern Lake and Beto Junction. 

This includes Interstate 35 between mile markers 144 and 167.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3842 9595 3845 9594 3857 9572 3856 9551
      3836 9551 3834 9595
TIME...MOT...LOC 2200Z 338DEG 18KT 3841 9558 3835 9590 

HAIL...1.25IN
WIND...60MPH
 
$$

Cohen
006 
WWUS53 KTOP 162209
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
509 PM CDT THU AUG 16 2018

KSC031-139-162230-
/O.CON.KTOP.SV.W.0210.000000T0000Z-180816T2230Z/
Osage-Coffey-
509 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN OSAGE AND NORTHERN COFFEY COUNTIES...

At 508 PM CDT, severe thunderstorms were located along a line
extending from 3 miles east of Waverly to 5 miles south of Lebo,
moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lebo, Waverly and Beto Junction. 

This includes Interstate 35 between mile markers 144 and 167.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3842 9595 3848 9559 3848 9551 3836 9551
      3834 9595
TIME...MOT...LOC 2208Z 284DEG 21KT 3840 9553 3834 9585 

HAIL...1.25IN
WIND...60MPH
 
$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:11 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 16, 3:11 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
311 PM CDT Thu Aug 16 2018

.MESOSCALE DISCUSSION...
Issued at 308 PM CDT Thu Aug 16 2018

Current visible satellite and METAR observations show a frontal
boundary that extends from a surface cyclone along the periphery of
north-central KS. Moreover, cumulus fields are swelling in the
vicinity of the frontal boundary in north-central Kansas/south-
central Nebraska border in a very moist boundary-layer environment.
Development of aggitated cumulus in the aforementioned area could
lead to convective initiation within the next few hours. The
observed sounding at 18Z from TOP shows steep midlevel lapse rates
on the order of 7-8 C/km as the EML overspreads the area, and SBCAPE
in excess of 2700 J/kg suggests the initial support of hail up to
golfballs and wind gusts up to 60 MPH. The 18Z TOP sounding shows a
shallow stable layer around 500-mb which suggests brief initial
stunting of updrafts; however, later in the mature convective stage,
updrafts should quickly deepen to realize the full CAPE layer.

Given the weak nature of the frontal boundary, lack of low-level
convergence, and weak large-scale ascent, convective initiation
along the boundary could be limited. Observed sounding hodographs --
elongated in nature yielding 45 kts of effective shear -- favor
splitting supercells along the flanks of the initial updraft, and
the maintanence of both cells as these storms form in a moist,
unstable boundary layer. With that being said, the boundary-parallel
orientation of the cloud-layer mean wind could support cold pool
conglomeration and upscale growth -- as any storm within the moist,
unstable air mass will be ingesting inflow from the surface layer in
an upcapped environment. With effective SRH of 100-200 m2/s2,
updrafts will be ingesting a marginal amount of streamwise
vorticity -- so a tornado or two cannot be ruled out.

&&

.SHORT TERM...(This evening through Friday)
Issued at 308 PM CDT Thu Aug 16 2018

In the wake of the aforementioned convection and weak-cold-frontal
passage, drier air will be slow to spread southward across the
region while a weak surface ridge develops southward behind the
front. Sufficient lingering boundary-layer moisture -- aided by
moisture fluxes atop areas of wet ground -- combined with nocturnal
radiational cooling of the surface layer will support near-surface
saturation. This could be manifested in some potential for fog,
though low-level flow/vertical mixing may result in stratus
formation. Confidence in stratus versus fog formation is limited,
though some potential for both will exist and will be dependent on
mesoscale mass fields for which uncertainty is present. Lows tonight
will be in the middle 60s near the Nebraska border, to near 70F
across southern portions of east-central Kansas. Any stratus/fog
should erode Friday morning as diurnal heating commences. The weak
surface ridge will move across the area on Friday, with partly to
mostly sunny skies expected by afternoon and near-to-slightly-below-
normal high temperatures in the middle/upper 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 308 PM CDT Thu Aug 16 2018

On Saturday the midlevel trough transverses over the Ohio river
valley allowing surface high pressure to build across northeast
Kansas. Return flow becomes established by Sunday as another compact
midlevel shortwave tracks southeastward over the northern High
Plains. Elevated convection is possible early Sunday morning for
portions of central Kansas. As the deeper moisture spreads eastward
ahead of the approaching shortwave so will the elevated convection
during the morning and early afternoon on Sunday. The associated
precipitation and cloud cover may limit the boundary-layer
destabilization to far eastern Kansas. It is difficult to determine
how the ongoing convection will interfere with surface-based
convective development later in the afternoon. There will not be a
well-defined surface boundary to focus low-level convergence. If
surface heating is sufficient modest instability may be possible in
far eastern Kansas in conjunction with 20-30 kt of deep layer shear.
A stronger storm embedded within a large precipitation shield can
not be ruled out, but organized severe weather does not seem likely.
Into the afternoon large-scale forcing will be increasing, which
will promote precipitation redevelopment across the area through out
the day and into the overnight. By sunrise on Monday the midlevel
trough passes over the forecast area. There are some hints that a
synoptic-scale dry slot could cause a break in the rainfall before
wrap around precipitation moves across the area during the day
Monday. The potential for flooding still appears fairly low given
the current model QPF amounts. An area-wide rainfall of 0.75-1.25"
is expected over a 48-hour duration. Brief periods of heavy rainfall
rates can not be ruled given the PWATs approaching 1.80". An
expansive surface high pressure builds into the region on Tuesday
and Wednesday bringing drier air and temperatures slightly below
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1214 PM CDT Thu Aug 16 2018

Thunderstorms are expected to develop along/south of Interstate 70
this afternoon, and then spread southeastward into the evening hours
accompanied by ceiling/visibility restrictions. Outside of
thunderstorms, VFR conditions are expected through late tonight. By
late tonight, MVFR ceilings associated with low stratus are expected
to become established. Clouds should gradually diminish during
Friday morning, with MVFR conditions transitioning to VFR. There is
the potential for shallow fog development in low-lying areas late
tonight, though confidence in this activity is low at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Bunker/Cohen
SHORT TERM...Cohen
LONG TERM...Sanders
AVIATION...Cohen/Bunker
Hazardous weather outlook, Aug 16, 2:32 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
232 PM CDT Thu Aug 16 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-171945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
232 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated to scattered severe thunderstorms will be possible across
the entire area this afternoon and evening, primarily between 3
and 9 PM. The most intense storms will be capable of producing
hail of quarter to golf ball size, locally damaging winds, and
perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen/Bunker

In the hours before

Special weather statement, Aug 16, 2:49 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
249 PM CDT THU AUG 16 2018

KSZ039-162015-
Shawnee-
249 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE COUNTY UNTIL 315
PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Topeka, Dover, Auburn and Pauline.

This includes Kansas Turnpike between mile markers 169 and 181.

LAT...LON 3888 9566 3892 9595 3905 9595 3905 9562
TIME...MOT...LOC 1948Z 278DEG 31KT 3899 9589

Cohen
Special weather statement, Aug 16, 3:07 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
307 PM CDT THU AUG 16 2018

KSZ039-040-162030-
Shawnee-Douglas-
307 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 330 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern Topeka, moving east at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Topeka, Pauline and Berryton.

This includes Kansas Turnpike between mile markers 173 and 182, and
between mile markers 185 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3895 9576 3903 9574 3903 9539 3887 9542
TIME...MOT...LOC 2007Z 278DEG 49KT 3899 9570

Cohen
Special weather statement, Aug 16, 3:35 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
335 PM CDT THU AUG 16 2018

KSZ056-162100-
Franklin-
335 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN COUNTY
UNTIL 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Centropolis, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ottawa.

This includes Interstate 35 between mile markers 182 and 189.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3863 9543 3869 9541 3864 9518 3853 9521
TIME...MOT...LOC 2035Z 278DEG 29KT 3864 9536

Cohen
Special weather statement, Aug 16, 3:54 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
354 PM CDT THU AUG 16 2018

KSZ037-054-162130-
Lyon-Morris-
354 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND NORTHERN
LYON COUNTIES UNTIL 430 PM CDT...

At 353 PM CDT, Doppler radar was tracking strong thunderstorms
developing along a line extending from near Admire to Dunlap.
Movement was southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Americus, Reading, Admire and Dunlap.

This includes Kansas Turnpike between mile markers 132 and 147.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3852 9635 3852 9640 3861 9642 3867 9595
      3848 9595 3846 9635
TIME...MOT...LOC 2053Z 318DEG 13KT 3861 9607 3857 9637

Cohen
Local storm report, Aug 16, 3:56 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             4 WSW BALDWIN CITY      38.75N 95.26W
08/16/2018  E1.00 INCH       DOUGLAS            KS   PUBLIC

&&

BUNKER/COHEN
Local storm report, Aug 16, 4:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             4 W BALDWIN CITY        38.78N 95.27W
08/16/2018  E1.00 INCH       DOUGLAS            KS   NWS EMPLOYEE

&&

BUNKER/COHEN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:40 AM CDTSpecial Weather StatementTOPMorris35 min
Aug 16, 2:49 PM CDTSpecial Weather StatementTOPShawnee26 min
Aug 16, 3:07 PM CDTSpecial Weather StatementTOPShawnee23 min
Aug 16, 3:22 PM CDTSevere Thunderstorm WarningTOPDouglas55 min
Aug 16, 3:35 PM CDTSpecial Weather StatementTOPFranklin25 min
Aug 16, 3:44 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin33 min
Aug 16, 3:54 PM CDTSpecial Weather StatementTOPLyon36 min
Aug 16, 4:01 PM CDTSevere Thunderstorm WarningTOPLyon, Osage59 min
Aug 16, 4:38 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin67 min
Aug 16, 4:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey42 min
Aug 16, 5:19 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Lyon56 min
Aug 16, 5:28 PM CDTSevere Thunderstorm WarningTOPAnderson62 min
Aug 16, 6:04 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey116 min
Aug 16, 6:13 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey30 min
Aug 16, 6:45 PM CDTSevere Thunderstorm WarningTOPLyon, Morris60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.